Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Jackson, MS

February 5, 2004Kemper County, Noxubee County, Mississippi

NWS Jackson, MS issued this flash flood warning at Feb 5, 2004, 3:26 PM CST for Kemper County, Noxubee County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 3:26 PM CST (21:26 UTC)
Expired
Feb 5, 2004, 9:20 PM CST
In force
6 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Kemper County, MS, Noxubee County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 547 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
547 m²/s²
0-3 km storm-relative helicity
845 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 052130
FFWJAN
MSC069-103-060320-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 920 PM CST

* AT 326 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER A LARGE PORTION OF 
KEMPER AND NOXUBEE COUNTIES. THESE COUNTIES HAVE RECEIVED BETWEEN 2 
AND 3 INCHES OF RAIN ALREADY TODAY WITH A FEW LOCATIONS HAVING 
FLOODING PROBLEMS. MORE THUNDERSTORMS ARE DEVELOPING BACK TO THE 
SOUTHWEST AND WILL BRING AN ADDITIONAL 2 INCHES OF RAIN TO THE AREA 
INTO THIS EVENING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3283 8887 3271 8872 3279 8839 3322 8837
          3325 8868

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 12:35 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 5, 12:35 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1235 PM CST THU FEB 5 2004

.DISCUSSION...
CURRENT RADAR SHOWS AND AREA OF SHOWERS AND THUNDERSTORMS LOCATED
WEST OF A LINE STRETCHING FROM EXTREME EASTERN KEMPER COUNTY
SOUHTWEST THROUGH MARION COUNTY. 18Z SURFACE ANALYSIS SHOWS AN AREA
OF LOW PRESSURE BETWEEN JACKSON AND NATCHEZ. A STATIONARY FRONT
EXTENDS NORTH AND SOUTH OF THE LOW NEAR THE MISSISSIPPI RIVER ALONG
WITH A WARM FRONT EXTENDING EASTWARD ACROSS CENTRAL MISSISSIPPI.

OVER THE NEXT FEW HOURS...THE LOW CONTINUES TO REMAIN NEARLY
STATIONARY ACROSS WEST CENTRAL MISSISSIPPI UNTIL THE NEXT SHORTWAVE
SWINGS THROUGH PUSHING IT ACROSS THE AREA LATE TONIGHT. BECAUSE OF
THIS WILL TWEAK FIRST PERIOD TEMPERATURES IN MOST PLACES AND INCLUDE
NEW TORNADO WATCH IN WORDING.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLOOD WATCH TODAY. LAKE WIND ADVISORY TODAY EAST AND SOUTH.
LA...FLOOD WATCH TODAY.
AR...FLOOD WATCH TODAY.

&&

CAMPBELL/BUTTS
Hazardous weather outlook, Feb 5, 6:44 AM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0644 AM CST THU FEB 05 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061244-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0644 AM CST THU FEB 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED  SEVERE THUNDERSTORMS WILL BE POSSIBLE  ACROSS MOST OF
NORTHEAST LOUISIANA AND MOST OF CENTRAL MISSISSIPPI...GENERALLY
ALONG AND SOUTHEAST OF	LINE FROM WINNSBORO LOUISIANA TO SILVER
CITY TO GREENWOOD MISSISSIPPI. ISOLATED  SEVERE THUNDERSTORMS IS
EXPECTED NORTHWEST OF THIS LINE. THE SEVERE WEATHER WILL BE
POSSIBLE ACROSS THE REGION TODAY. THE SEVERE WEATHER WILL BE
CONFINED TO THE SOUTHEAST A LINE FROM QUITMAN TO COLUMBIA FOR
THIS EVENING.

STRONG THUNDERSTORMS OVER  CENTRAL LOUISIANA WILL MOVE INTO
NORTHEAST LOUISIANA AS WELL AS PORTIONS OF CENTRAL MISSISSIPPI
THIS MORNING...WHICH WILL CONTINUE THROUGH MAINLY THIS AFTERNOON.
THE SEVERE STORMS WILL HAVE THE CAPABILITY OF PRODUCING DAMAGING
WINDS OF 60 TO 70 MILES AN HOUR...LARGE HAIL AND ISOLATED
TORNADOES.

AN AREA OF LOW PRESSURE COMING FROM THE SOUTHWEST WILL BRING A
WARM FRONT THROUGH THE REGION...WHICH WILL BE FOLLOWED BY A COLD
FRONT. RICH GULF MOISTURE AND LOW LEVEL INSTABILITY WILL FAVOR
THE POSSIBILITY OF SEVERE WEATHER THROUGH THIS EVENING. THE COLD
FRONT WILL SWEEP THROUGH THE REGION TONIGHT ENDING THE RAIN FROM
THE WEST.

...FLOODING...
WIDESPREAD RAIN IS EXPECTED TO CONTINUE TO  DEVELOP FROM
SOUTHWEST TO NORTHEAST OVER THE OUTLOOK AREA TODAY AND WILL END
FROM THE WEST THIS EVENING.  HEAVY PERSISTENT RAINS SHOULD AFFECT
AREAS MAINLY NORTHWEST OF THE NATCHEZ TRACE  EARLY THIS MORNING
AND THEN SPREAD SOUTHEAST ACROSS THE REST OF THE REGION BY THIS
AFTERNOON. THIS HAS PROMPTED A FLOOD WATCH FOR THE REGION FOR
TODAY.
RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE ALREADY FALLEN...GENERALLY
NORTHWEST OF THE NATCHEZ TRACE. AN ADDITIONAL 1 TO 3 INCHES CAN
BE EXPECTED ACROSS THE REGION THROUGH THIS EVENING.

THESE RAINS COMBINED WITH DAMP	SOILS...WILL PRODUCE LARGER
RUNOFF WITH PONDING OF WATER ON ROADS AND FLOODING OF POOR
DRAINAGE AREAS LIKELY GOING INTO TONIGHT. ALSO SOME OF OUR RIVERS
IN THE REGION ARE IN RIVER FLOOD CONDITION.
ABUNDANT GULF MOISTURE FEEDING NORTHWARD IN CONJUNCTION WITH
STRONG UPPER LEVEL WINDS WILL ENHANCE THE RAINFALL
RATES...ESPECIALLY WHERE THUNDERSTORMS MOVE REPEATEDLY ACROSS THE
SAME LOCATION FOR SEVERAL HOURS.

...NON PRECIPITATION...
A LAKE WIND ADVISORY IS IN EFFECT FOR PORTIONS OF CENTRAL
MISSISSIPPI...GENERALLY ALONG AND SOUTHEAST OF THE NATCHEZ TRACE
PARKWAY.  AN AREA OF LOW PRESSURE WILL CAUSE BREEZY CONDITIONS OF
15 TO 25 MPH WITH GUSTS TO 35 MPH. GUSTY WINDS WILL LEAD TO ROUGH
 WATERS.  DRIVERS OF VANS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ON ALERT FOR GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE
NEEDED FOR TODAY INTO THIS EVENING.  OTHERWISE...ACTIVATION IS
NOT ANTICIPATED  FRIDAY THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 5, 11:39 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1139 AM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1136 AM     FLASH FLOOD      BROOKHAVEN              31.58N 90.45W
02/05/2004                   LINCOLN            MS   EMERGENCY MNGR

            CARS FLOODED, STREETS FLOODED. WATER ENTERING INTO
            BUILDINGS.

1136 AM     FLASH FLOOD      NATCHEZ                 31.55N 91.39W
02/05/2004                   ADAMS              MS   EMERGENCY MNGR

            3.61 INCHES OF RAIN REPORTED. MUDSLIDES REPORTED.

&&

MRW/ARC
Local storm report, Feb 5, 12:03 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1203 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      PELAHATCHIE             32.32N 89.80W
02/05/2004                   RANKIN             MS   LAW ENFORCEMENT

            STREET FLOODING

1135 AM     TSTM WND DMG     2 W BRAXTON             32.02N 90.01W
02/05/2004                   SIMPSON            MS   AMATEUR RADIO

            TREE ON HOUSE. ROAD BLOCKED.

1125 AM     TSTM WND DMG     2 W BRAXTON             32.02N 90.01W
02/05/2004                   SIMPSON            MS   AMATEUR RADIO

            TREES DOWN. 10 TO 12 INCH BRANCHES BROKEN. TREE DAMAGE
            ABOVE 20 FEET. DAMAGE PATH QUARTER MILE WIDE.

&&

MRW/ARC
Local storm report, Feb 5, 12:16 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1216 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      MORTON                  32.36N 89.66W
02/05/2004                   SCOTT              MS   EMERGENCY MNGR

            STREET FLOODING

&&

MRW/ARC
Local storm report, Feb 5, 12:34 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1234 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1227 PM     TSTM WND DMG     6 S MENDENHALL          31.87N 89.87W
02/05/2004                   SIMPSON            MS   EMERGENCY MNGR

            TREES DOWN.

&&

MRW/ARC
Local storm report, Feb 5, 1:51 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
151 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND DMG     3 W BRAXTON             32.02N 90.02W
02/05/2004                   SIMPSON            MS   AMATEUR RADIO

            TRAILER AND HOME ROOFS MISSING...TREES DOWN ON
            VEHICLES...ALONG STAR-BRAXTON ROAD

0103 PM     TSTM WND DMG     2 W BRAXTON             32.02N 90.01W
02/05/2004                   SIMPSON            MS   AMATEUR RADIO

            EXTENSIVE DAMAGE TO HOMES...POWER LINES DOWN ALONG
            STAR-BRAXTON ROAD

&&

KRAMAR
Local storm report, Feb 5, 2:09 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
209 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0152 PM     FLASH FLOOD      3 SE CRYSTAL SPRINGS    31.96N 90.32W
02/05/2004                   COPIAH             MS   AMATEUR RADIO

            WATER IS OVER ROAD AND BRIDGE AT BRUSHY CREEK AND CLEGG
            RD...TREES ARE STUCK UNDERNEATH BRIDGE

&&

KRAMAR

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:08 AM CSTFlash Flood WarningJANIssaquena3 hr
Feb 5, 2:53 AM CSTSevere Thunderstorm WarningJANAttala, Holmes, Madison, Yazoo42 min
Feb 5, 6:40 AM CSTSevere Thunderstorm WarningJANAdams60 min
Feb 5, 7:11 AM CSTSevere Thunderstorm WarningJANFranklin, Jefferson59 min
Feb 5, 7:51 AM CSTFlash Flood WarningJANAdams6 hr
Feb 5, 8:05 AM CSTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson60 min
Feb 5, 8:08 AM CSTSevere Thunderstorm WarningJANCopiah, Lincoln57 min
Feb 5, 8:23 AM CSTTornado WarningJANCopiah, Lincoln57 min
Feb 5, 8:31 AM CSTTornado WarningJANMadison39 min
Feb 5, 8:40 AM CSTFlash Flood WarningJANCopiah, Franklin, Jefferson, Lincoln6 hr
Feb 5, 8:56 AM CSTTornado WarningJANSimpson59 min
Feb 5, 9:06 AM CSTTornado WarningJANFranklin29 min
Feb 5, 9:07 AM CSTSevere Thunderstorm WarningJANJefferson28 min
Feb 5, 9:14 AM CSTFlash Flood WarningJANHinds, Rankin6 hr
Feb 5, 9:16 AM CSTTornado WarningJANRankin59 min
Feb 5, 9:20 AM CSTSevere Thunderstorm WarningJANCopiah45 min
Feb 5, 9:26 AM CSTSevere Thunderstorm WarningJANLincoln19 min
Feb 5, 10:04 AM CSTFlash Flood WarningJANSimpson6 hr
Feb 5, 10:06 AM CSTSevere Thunderstorm WarningJANCopiah, Simpson39 min
Feb 5, 10:20 AM CSTTornado WarningJANRankin, Simpson50 min
Feb 5, 10:26 AM CSTFlash Flood WarningJANScott, Smith6 hr
Feb 5, 10:56 AM CSTSevere Thunderstorm WarningJANLincoln44 min
Feb 5, 11:05 AM CSTTornado WarningJANScott, Smith45 min
Feb 5, 11:15 AM CSTSevere Thunderstorm WarningJANCopiah45 min
Feb 5, 11:31 AM CSTSevere Thunderstorm WarningJANSimpson44 min
Feb 5, 11:41 AM CSTSevere Thunderstorm WarningJANRankin, Smith44 min
Feb 5, 12:01 PM CSTFlash Flood WarningJANNeshoba3 hr
Feb 5, 12:18 PM CSTSevere Thunderstorm WarningJANSimpson32 min
Feb 5, 12:20 PM CSTFlash Flood WarningJANAdams6 hr
Feb 5, 12:26 PM CSTSevere Thunderstorm WarningJANSmith39 min
Feb 5, 12:41 PM CSTFlash Flood WarningJANNewton4 hr
Feb 5, 1:00 PM CSTSevere Thunderstorm WarningJANJasper, Newton45 min
Feb 5, 1:01 PM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Simpson59 min
Feb 5, 1:05 PM CSTTornado WarningJANJasper, Newton55 min
Feb 5, 1:07 PM CSTSevere Thunderstorm WarningJANNoxubee48 min
Feb 5, 1:24 PM CSTTornado WarningJANLauderdale66 min
Feb 5, 1:37 PM CSTSevere Thunderstorm WarningJANSmith58 min
Feb 5, 2:01 PM CSTTornado WarningJANSmith39 min
Feb 5, 2:03 PM CSTTornado WarningJANSmith37 min
Feb 5, 2:14 PM CSTFlash Flood WarningJANLawrence3 hr
Feb 5, 2:22 PM CSTSevere Thunderstorm WarningJANJasper43 min
Feb 5, 2:58 PM CSTFlash Flood WarningJANCopiah, Lincoln, Rankin, Simpson5 hr
Feb 5, 3:00 PM CSTFlash Flood WarningJANNeshoba5 hr
Feb 5, 3:32 PM CSTSevere Thunderstorm WarningJANNewton43 min
Feb 5, 3:56 PM CSTTornado WarningJANLauderdale, Newton59 min
Feb 5, 4:07 PM CSTSevere Thunderstorm WarningJANJasper, Smith58 min
Feb 5, 4:16 PM CSTSevere Thunderstorm WarningJANKemper44 min
Feb 5, 4:26 PM CSTFlash Flood WarningJANCovington, Jasper, Smith4 hr
Feb 5, 4:36 PM CSTFlash Flood WarningJANJefferson Davis4 hr
Feb 5, 4:56 PM CSTSevere Thunderstorm WarningJANLauderdale49 min
Feb 5, 5:00 PM CSTSevere Thunderstorm WarningJANKemper30 min
Feb 5, 5:05 PM CSTFlash Flood WarningJANLauderdale, Newton4 hr
Feb 5, 5:16 PM CSTFlash Flood WarningJANLawrence4 hr
Feb 5, 5:59 PM CSTSevere Thunderstorm WarningJANLauderdale36 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.